Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Topeka, KS

July 2, 2000Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2000, 11:59 PM CDT for Republic County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 11:59 PM CDT (04:59 UTC)
Expired
Jul 3, 2000, 12:35 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:26 AM CDTThunderstorm Wind 52 MNarka, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KTOP 030500
SVRTOP
KSC157-030535-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1235 AM CDT

* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MUNDEN...OR ABOUT 36
  MILES NORTH OF CONCORDIA...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  REPUBLIC
  MUNDEN
  BELLEVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:42 PM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:42 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
242 PM CDT SUN JUL 2 2000

MAIN CONCERNS CONTINUE TO BE PRECIPITATION CHANCES...GIVEN THE
MOISTURE AVAILABILITY.

MORE CLOUDS AROUND THIS AFTERNOON COMPARED TO YESTERDAY...BUT
VERTICAL DEVELOPMENT NOT AS IMPRESSIVE AS SEEN ON VISUAL IMAGERY.
MAY BE GETTING SOME SUBSIDENCE BEHIND OK SHORT WAVE HELPING SUPPRESS
DEVELOPMENT.  STILL MAY INCLUDE SOME LOW POPS FOR EARLY EVENING OVER
THE FAR EASTERN CWA.  OTHERWISE WATER VAPOR IMAGERY SHOWING
SHORTWAVE OVER NORTH CENTRAL NEBRASKA THAT MODELS SLIP SOUTHEAST
OVERNIGHT.  THIS HELPS SAG COLD FRONT SOUTH ACROSS INTO
CENTRAL/SOUTHERN PORTIONS OF IOWA AND NEBRASKA.  CONCERN AFTER EARLY
EVENING CHANCE FOR CONVECTION IS SOMETHING DRIFTING SOUTH INTO FAR
NORTHERN COUNTIES LATER TONIGHT AND EARLY MONDAY MORNING.  FAVORING
THE ETA SOLUTION HERE AND CORFIDI VECTORS BY 24 HOURS WOULD DRIFT THESE
TO THE SOUTH AND EVEN A LITTLE SOUTHWEST.  ETA QPF STAYS JUST TO THE
NORTH OF CWA. WILL COORDINATE WITH OAX/EAX BEFORE DECIDING ON ADDING
SOME LOW POPS AGAIN.  EXPECT WILL SEE LOW CLOUDS THIN SOME AFTER
SUNSET BUT ALL THE MODELS SHOWING LOW LEVEL RH RETURNING AFTER
MIDNIGHT AND WILL WORD CLOUD TRENDS IN THAT WAY.  LOWS LAST NIGHT
WERE AROUND 70 TO LOWER 70S AND WILL STICK WITH PERSISTENCE.

BEYOND TONIGHT...MODELS SHOW UPPER RIDGING PUSHING EAST OF CWA BY
36 TO 48 HOURS AND HINTS OF IMPULSES EJECTING FROM SOUTHWEST.  NGM
WOULD HAVE SOME PRECIP CHANCES BY 36 TO 48 HOURS OVER PARTS OF THE
NORTH CENTRAL BUT IT IS THE ONLY ONE BRINGING ANY WIDESPREAD QPF
THAT FAR EAST. AVN SPOTS SOME IN THE EXTREME NORTHEAST CORNER.
GIVEN THE UNCERTAINTY OF TIMING OF THE WEAK FEATURES...WILL SEE IF
ANOTHER RUN OF THE MODELS MIGHT BETTER DEFINE THESE...THUS WILL KEEP
FORECAST DRY BEYOND LOW POPS TONIGHT AND POSSIBLY TOMORROW IN THE
NORTHEAST CORNER.

TEMPERATURE WISE...MAY BACK OFF HIGHS A TAD TOMORROW BUT STILL IN THE
90 TO 95 DEGREE RANGE.  ABOUT THE SAME IN THE EAST ON TUESDAY...
WITH THE MIDDLE 90S NORTH CENTRAL AS H850 MB TEMPS WARM SOME THERE.

.TOP...NONE

PF

In the hours before

Special weather statement, Jul 2, 9:25 PM CDT, 2 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-030315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SUN JUL 2 2000

...THUNDERSTORMS ARE HEADED FOR NORTH CENTRAL AND NORTHEAST KANSAS...

AT 925 PM CDT...A LINE OF THUNDERSTORMS WAS HEADED SOUTH OVER
EASTERN NEBRASKA. CURRENT MOVEMENT WOULD BRING THE LINE OF
STORMS INTO THE COUNTIES BORDERING NEBRASKA AROUND OR A LITTLE
AFTER 11 PM.

THE THUNDERSTORMS COULD EVENTUALLY MAKE THEIR WAY INTO THE
MANHATTAN...TOPEKA AND LAWRENCE AREAS...MOST LIKELY BETWEEN
MIDNIGHT AND 2 AM.

IF THE STORMS CONTINUE TO MAINTAIN THEIR CURRENT STRENGTH...HEAVY
RAINS...GUSTY WINDS TO 40 MPH AND SOME HAIL WOULD BE POSSIBLE AS
THE STORMS MOVE INTO NORTH CENTRAL AND NORTHEAST KANSAS. A FEW
SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...ARE ALSO
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA...FOR LATER
STATEMENTS CONCERNING THIS LINE OF THUNDERSTORMS.

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:24 AM CDTSevere Thunderstorm WarningTOPWashington51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.